FashionHealthLifestyleNews

Specific issues in nutritional care of HIV patients

NAUSEA, VOMITING, AND DIARRHEA. Nausea and vomiting are common symptoms of HIV infection as well as side effects of HAART. They can lead to longterm damage to the esophagus and dental problems as well as weight loss and inability to take needed medications. About 30% of patients develop nausea and vomiting within 1 to 4 weeks following infection as part of a condition called acute retroviral syndrome or ARS, which resembles influenza or mononucleosis.

Most patients, however, develop nausea, vomiting, and diarrhea later on in the course of the disease as side effects of HAART or from opportunistic infections of the gastrointestinal system. Patients with HIV infection are highly susceptible to such diseases as giardiasis, cryptosporidiosis, listeriosis, Campylobacter infections, and Salmonella infections.

Treatment of nausea, vomiting, and diarrhea in patients with HIV infections may require a number of diagnostic tests and imaging studies as well as evaluation of the patient’s medications in order to determine the cause(s) of the symptoms. LIPODYSTROPHY. Lipodystrophy is the medical term for the redistribution of body fat that sometimes occurs in patients with HIV infection as a result of HAART, genetic factors, the length of time a person has been HIV-positive, and the severity of the disease.

It is not completely understood as of the early 2000s why antiretroviral drugs and other factors have this effect. The patient may notice new deposits of fat at the back of the neck (sometimes called ‘‘buffalo humps’’) and around the abdomen. Conversely, fat may be lost under the skin of the face, resulting in sunken cheeks, or lost under the skin of the buttocks, arms, or legs. Lipodystrophy is not necessarily associated with weight loss.

Specifically, the patient is losing lean muscle tissue and replacing it with fat. The patient’s outward appearance may not be a reliable guide to wasting, particularly if he or she also has lipodystrophy. Weight loss associated with wasting may result from nausea and vomiting related to opportunistic infections of the digestive tract as well as from reactions to medication.

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *


Back to top button